Missouri, 2007

Damaging Winds in Missouri, June 21, 2007

June 21, 2007 · NWS DVN · 2 events in 1 county or zone

A cold front over northeast Iowa and northern Illinois combined with an unstable air mass to produce thunderstorms during the late afternoon and evening of June 21st. The stronger storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front over northeast Iowa and northern Illinois combined with an unstable air mass to produce thunderstorms during the late afternoon and evening of June 21st. The stronger storms produced damaging winds and large hail. Heavy rain was also common with the storms, which caused some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 7:33 PM CST, 37 minutes earlier.

Area forecast discussion, Jun 21, 7:33 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 PM CDT THU JUN 21 2007

.UPDATE...
SVR WX EVENT UNDERWAY ATTM...PRIMIARLY ACROSS THE SRN CWA WHERE A
BOW ECHO EXISTS AND IS ACCELERATING SE.

WILL BE RE-EVALUATING THE GOING FCST SHORTLY. I AM CONSIDERING A
FLASH FLOOD WATCH FOR FRIDAY AND FRIDAY NIGHT. PRIMARY AREA OF
CONCERN IS THE SRN CWA. THAT REGION HAS RECEIVED LOCALLY HEAVY RAIN.
PRESENT TRENDS INDICATE THE CONVECTION OVER CENTRAL NEBRASKA WILL
CONTINUE ORGANIZING AS IT MOVES EWD. IF IT HOLDS TOGETHER IT WILL
ARRIVE IN OUR REGION FRIDAY MORNING TOWARD MIDDAY. BIG CHALLENGE
THOUGH IS IF IT HOLDS TOGETHER ENOUGH TO PRODUCE LOCALLY HEAVY RAIN.
IT WILL HAVE TO FIGHT THE RELATIVELY DRY EASTERLY WINDS AS IT
APPROACHES US.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

JAZ
Hazardous weather outlook, Jun 21, 2:02 PM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT THU JUN 21 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
302 PM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WEST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM
FAIRFIELD IOWA TO MOLINE ILLINOIS...AND A SLIGHT RISK OF SEVERE
WEATHER ELSEWHERE IN THE FORECAST AREA. SEVERAL FRONTAL BOUNDARIES
ARE INTERACTING THIS AFTERNOON IN PARTS OF IOWA...EXTENDING INTO
MINNESOTA AND WISCONSIN. DAYTIME HEATING HAS ALSO ALLOWED
INSTABILITY TO BUILD IN CENTRAL AND EASTERN IOWA. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR THE HIGHWAY 20 TO HIGHWAY 30
CORRIDOR THIS AFTERNOON AND MOVE SOUTHEAST ACROSS THE AREA. THE
BIGGEST THREAT WITH THUNDERSTORMS IN THE AFTERNOON AND EARLY
EVENING WILL BE FROM LARGE HAIL UP TO 2 INCHES IN DIAMETER AND
DAMAGING WINDS. LATER TONIGHT...A LARGER COMPLEX OF THUNDERSTORMS
IS ALSO EXPECTED TO MOVE ACROSS THE AREA. THE MAIN THREAT WITH
THIS THUNDERSTORM COMPLEX WILL BE FROM DAMAGING WINDS UP TO 70
MPH...WITH SEVERE HAIL ALSO A POSSIBILITY. LOCALLY HEAVY RAIN IS
ALSO A POSSIBILITY WITH ALL THUNDERSTORMS THROUGH THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON
AND EVENING INTO THE OVERNIGHT HOURS. THUNDERSTORMS ARE AGAIN
EXPECTED TO DEVELOP NEAR LINGERING FRONTAL BOUNDARIES FRIDAY
AFTERNOON AND NIGHT. ALTHOUGH THERE WILL BE A CHANCE FOR SOME OF
THESE STORMS TO BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
ESPECIALLY SOUTH OF INTERSTATE 80... THE MAIN THREAT WILL BE
TRANSITIONING TO VERY HEAVY RAINFALL. DEPENDING ON WHERE AND HOW
MUCH RAINFALL OCCURS THURSDAY AND THURSDAY NIGHT...SEVERAL MORE
BOUTS OF HEAVY RAIN PRODUCING THUNDERSTORMS FRIDAY INTO SATURDAY
MORNING MAY EVENTUALLY LEAD TO FLASH FLOODING AND RIVER FLOODING.
CURRENT INDICATIONS SUGGEST THAT AN ADDITIONAL 2 TO 4 INCHES OF
RAINFALL...WITH LOCALLY HIGHER AMOUNTS...MAY OCCUR IN PORTIONS OF
THE AREA FROM FRIDAY THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
TONIGHT...PARTICULARLY NORTH OF A LINE FROM FAIRFIELD IOWA TO
GALESBURG ILLINOIS.

MAYES

In the hours before

Local storm report, Jun 21, 7:23 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HEAVY RAIN       1 W TENNESSEE           40.41N 90.86W
06/21/2007  M0.45 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            RAIN FELL IN 10 MINUTES

0746 PM     TSTM WND GST     MUSCATINE               41.42N 91.07W
06/21/2007  M39.00 MPH       MUSCATINE          IA   AWOS

0756 PM     TSTM WND GST     MUSCATINE               41.42N 91.07W
06/21/2007  M53.00 MPH       MUSCATINE          IA   AWOS

0814 PM     TSTM WND GST     WEST BURLINGTON         40.82N 91.18W
06/21/2007  E50.00 MPH       DES MOINES         IA   TRAINED SPOTTER

0815 PM     FUNNEL CLOUD     SUNBURY                 41.67N 90.93W
06/21/2007                   CEDAR              IA   LAW ENFORCEMENT

            PUBLIC REPORT

0815 PM     TSTM WND GST     4 S MEDIAPOLIS          40.96N 91.16W
06/21/2007  E50.00 MPH       DES MOINES         IA   TRAINED SPOTTER

&&

15
Local storm report, Jun 21, 7:37 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             5 S ROSEVILLE           40.66N 90.65W
06/21/2007  E0.75 INCH       WARREN             IL   TRAINED SPOTTER

            DIME SIZE HAIL FOR A COUPLE OF MINUTES.

&&
Local storm report, Jun 21, 7:38 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     MEDIAPOLIS              41.01N 91.16W
06/21/2007                   DES MOINES         IA   PUBLIC

            TREES DOWN AND SHINGLES SCATTERED

0828 PM     HAIL             MACOMB                  40.47N 90.68W
06/21/2007  E0.25 INCH       MCDONOUGH          IL   EMERGENCY MNGR

&&

15
Local storm report, Jun 21, 7:44 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     MEDIAPOLIS              41.01N 91.16W
06/21/2007                   DES MOINES         IA   LAW ENFORCEMENT

            8 INCH DIAMETER TREE BRANCH DOWN COVERING 2/3S OF ROAD
            BETWEEN ORCHARD AND HARRISON STREERS IN MEDIAPOLIS

&&

15
Local storm report, Jun 21, 7:47 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     2 ENE MUSCATINE         41.43N 91.04W
06/21/2007                   MUSCATINE          IA   TRAINED SPOTTER

            LARGE 1 1/2 FOOT DIAMETER TREE LIMB DOWN OVER POWER
            LINES. POWER OUT IN THE HERSHEY MANOR AREA.

&&

ELLIOTT
Local storm report, Jun 21, 8:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     VINTON                  42.16N 92.03W
06/21/2007  M56 MPH          BENTON             IA   AWOS

0830 PM     TSTM WND DMG     FORT MADISON            40.62N 91.35W
06/21/2007                   LEE                IA   TRAINED SPOTTER

            TREE BRANCHES AND SIGNS BLOWN OVER.

&&

15

The radar

The Quad Cities radar (KDVN), 159 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
June 21, 8:10 PM CST
Where
Clark County, Wayland
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.400, -91.580

Tree branches were blown down near Wayland, MO.

Thunderstorm Wind, Clark

When
June 21, 8:15 PM CST
Where
Clark County, 2.98 mi ESE of Wayland
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.380, -91.530

Tree branches were blown down between Wayland and Alexandria.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45725, 45728.